Small dilatation pseudo-Anosov homeomorphisms and 3-manifolds

Benson Farb, Christopher J. Leininger, Dan Margalit

Research output: Contribution to journalArticlepeer-review


The main result of this paper is a universal finiteness theorem for the set of all small dilatation pseudo-Anosov homeomorphisms φ:S→S, ranging over all surfaces S. More precisely, we consider pseudo-Anosov homeomorphisms φ:S→S with |φ(S)|log(λ(φ)) bounded above by some constant, and we prove that, after puncturing the surfaces at the singular points of the stable foliations, the resulting set of mapping tori is finite. Said differently, there is a finite set of fibered hyperbolic 3-manifolds so that all small dilatation pseudo-Anosov homeomorphisms occur as the monodromy of a Dehn filling on one of the 3-manifolds in the finite list, where the filling is on the boundary slope of a fiber.

Original languageEnglish (US)
Pages (from-to)1466-1502
Number of pages37
JournalAdvances in Mathematics
Issue number3
StatePublished - Oct 20 2011


  • 3-manifold
  • Dehn filling
  • Dilatation
  • Fiber
  • Pseudo-Anosov

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of 'Small dilatation pseudo-Anosov homeomorphisms and 3-manifolds'. Together they form a unique fingerprint.

Cite this